Minnesota, 2011

Tornadoes and Flash Flood in Minnesota, July 1, 2011

July 1, 2011 · NWS FSD · 20 events in 4 counties and zones

Thunderstorms produced damaging winds, two tornadoes, large hail and flash flooding over southwest Minnesota during the afternoon and very early evening of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$790,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds, two tornadoes, large hail and flash flooding over southwest Minnesota during the afternoon and very early evening of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 2:35 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUL 1 2011

.DISCUSSION...
EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE INTO THE EARLY EVENING
HOURS...AS A PV ANOMALY SHIFTS ACROSS THE AREA AND INTERACTS WITH
LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. EXPECT THE BULK OF THE
SEVERE WEATHER THREAT TO BE BETWEEN NOW AND AROUND 01Z...WHEN
MID LEVEL ASCENT AND INSTABILITY ARE MAXIMIZED.

HIGH PRESSURE WILL BUILD IN ON SATURDAY...AND BRING A MILD START
TO THE WEEKEND. HOWEVER...THE RESPITE FROM BENIGN WEATHER WILL BE
SHORT LIVED...AS THE NEXT PESKY SHORTWAVE IN THE QUASI ZONAL FLOW
REGIME ARRIVES ON SATURDAY NIGHT. AT THIS POINT...AREAS
ALONG/SOUTH OF INTERSTATE 90 WILL BE MORE SUSCEPTIBLE TO SHOWER
AND THUNDERSTORM ACTIVITY ON SATURDAY NIGHT AND EARLY SUNDAY.

HIGH TEMPERATURES REMAIN SEASONAL ON SUNDAY...WITH HIGHS IN THE
LOW TO MID 80S. A LLVL BOUNDARY BECOMES ESTABLISHED NEAR THE
FORECAST AREA ON SUNDAY ON THE PERIPHERY OF THE UPPER RIDGE.
COULD SEE AN ISOLATED STORM OR TWO ON SUNDAY ON THE EDGE OF THE
MID LEVEL CAP. A SLIGHTLY BETTER CHANCE OF RAIN WILL ARRIVE FROM MONDAY
NIGHT THROUGH THURSDAY NIGHT AS A MORE WELL DEFINED BOUNDARY
ARRIVES. TEMPERATURES APPEAR TO REMAIN RELATIVELY NEAR TO SEASONAL
NORMALS THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...
THE BULK OF THE STRONGER THUNDERSTORMS SHOULD STAY TO THE
NORTH/EAST OF THE TAF SITES THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING. HOWEVER...WIND SHIFTS WITH THUNDERSTORM OUTFLOW AND
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE UNTIL EARLY EVENING.
CONDITIONS SHOULD REMAIN MOSTLY VFR. AFTER THE CONVECTIVE ACTIVITY
WANES...SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR TONIGHT AS
NORTHWEST WINDS DIMINISH TO AROUND 5 KTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 1, 9:42 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI JUL 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI JUL 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT
THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY
AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS
WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE
MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT.

FLOODING...
THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE.
ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES
MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS
WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO
HEAVY RAIN IS RECEIVED.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 1, 1:48 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CANISTOTA               43.60N 97.29W
07/01/2011  M1.75 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 1, 2:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             MONTROSE                43.70N 97.18W
07/01/2011  M1.75 INCH       MCCOOK             SD   EMERGENCY MNGR

&&

TRM
Local storm report, Jul 1, 2:06 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 NE MADISON            44.02N 97.09W
07/01/2011  M58 MPH          LAKE               SD   AWOS

&&

TRM
Local storm report, Jul 1, 2:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 ESE CANOVA            43.85N 97.41W
07/01/2011  E2.50 INCH       MINER              SD   PUBLIC

&&

TRM
Local storm report, Jul 1, 2:22 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     3 ESE NUNDA             44.14N 96.96W
07/01/2011  E60.00 MPH       LAKE               SD   TRAINED SPOTTER

&&

BT
Local storm report, Jul 1, 2:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     9 N COLMAN              44.12N 96.83W
07/01/2011  E70 MPH          MOODY              SD   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 TO 70 MPH, WITH SOME HAIL AND
            VERY HEAVY RAIN.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 78 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 1, 2:45 PM CST
Where
Lincoln County, 4.83 mi NW of Verch
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.260, -96.430

Thunderstorm winds damaged a silo and a barn. The winds also caused tree damage, including several trees snapped off.

Thunderstorm Wind, Lincoln

When
July 1, 2:50 PM CST
Where
Lincoln County, 2.57 mi WNW of Lake Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
44.260, -96.350

Thunderstorm winds blew down numerous power lines along U.S. Highway 14, and caused tree damage.

Thunderstorm Wind, Lincoln

When
July 1, 2:50 PM CST
Where
Lincoln County, 2.94 mi NNW of Verch
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
44.260, -96.370

Thunderstorm winds blew down weather observation equipment and caused tree damage, including up to 8 inch diameter branches blown down.

Tornado, Pipestone

When
July 1, 2:50 PM CST to 2:53 PM CST
Where
Pipestone County, 1.19 mi SE of Ruthton to 0.99 mi E of Ruthton
Rating
EF1
Path length
0.95 mi
Path width
220 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.166, -96.106

A tornado destroyed a shelter belt, damaged a Morton building, and damaged several garages, one of which was moved off its foundation. The tornado also caused widespread tree damage, including several trees snapped off at the base.

Thunderstorm Wind, Lincoln

When
July 1, 2:51 PM CST
Where
Lincoln County, 0.85 mi NE of Lake Benton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.260, -96.290

Thunderstorm winds caused tree damage, including branches around 4 inches in diameter blown down. The winds were accompanied by nickel size hail.

Hail, Lincoln

When
July 1, 2:51 PM CST
Where
Lincoln County, 0.85 mi NE of Lake Benton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.260, -96.290

Nickel size hail was accompanied by damaging thunderstorm winds.

Thunderstorm Wind, Pipestone

When
July 1, 2:55 PM CST
Where
Pipestone County, 0.99 mi E of Ruthton
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.180, -96.100

Non tornadic thunderstorm winds blew down trees, power poles, and power lines, destroyed a highway shop, and blew the roof off a pallet business.

Tornado, Lincoln

When
July 1, 2:57 PM CST to 3:04 PM CST
Where
Lincoln County, 0.76 mi N of Tyler to 0.89 mi WSW of Tyler
Rating
EF2
Path length
1.33 mi
Path width
440 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.281, -96.130

A tornado destroyed several outbuildings and storage buildings, took the roofs off several other structures, and otherwise damaged the siding and roofs of several structures including some homes. Widespread tree damage included several trees blown down and debarking at tree tops.

Hail, Lincoln

When
July 1, 2:59 PM CST to 3:00 PM CST
Where
Lincoln County, 0.49 mi E of Tyler Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -96.140

Thunderstorm Wind, Lyon

When
July 1, 3:00 PM CST
Where
Lyon County, 0.69 mi N of Florence
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.240, -96.050

Thunderstorm winds blew down trees and power lines, and blew over a truck.

Thunderstorm Wind, Lyon

When
July 1, 3:05 PM CST to 3:07 PM CST
Where
Lyon County, 2.83 mi ESE of Burchard to 1.47 mi SSW of Balaton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.230, -95.950

Thunderstorm winds destroyed a grain bin, ripped a door off the side of a house, blew over a truck, and caused widespread tree damage, including several trees blown down.

Hail, Lyon

When
July 1, 3:08 PM CST
Where
Lyon County, Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.320, -95.950

Large hail was accompanied by damaging thunderstorm wind gusts.

Thunderstorm Wind, Lyon

When
July 1, 3:08 PM CST to 3:12 PM CST
Where
Lyon County, Russell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.320, -95.950

Thunderstorm winds caused tree damage, including a few trees uprooted. The winds were accompanied by quarter size hail.

Thunderstorm Wind, Lyon

When
July 1, 3:15 PM CST
Where
Lyon County, 1.47 mi NNE of Garvin to 2.03 mi NE of Garvin
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.240, -95.760

Thunderstorm winds caused widespread tree damage, including trees greater than 2 1/2 feet in diameter blown down in Garvin Park. The winds also destroyed a barn.

Thunderstorm Wind, Lyon

When
July 1, 3:18 PM CST
Where
Lyon County, 1.48 mi W of Amiret
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.320, -95.730

Thunderstorm winds damaged several homes and at least one barn, including parts of roofs torn off and shingles blown away. The winds also caused widespread tree damage, including trees up to 2 1/2 feet in diameter snapped off. Additional damage was done to roofs and siding of homes and other structures by falling trees and tree debris. Several grain bins were destroyed. The winds blew down power poles and lines, causing a power outage.

Thunderstorm Wind, Lyon

When
July 1, 3:25 PM CST to 3:28 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
44.450, -95.790

Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several roads were blocked by fallen trees. Roofs and siding of several homes were damaged directly by the wind, and also by falling trees and wind blown tree debris. The winds also blew down power poles and lines, causing a power outage. The winds were accompanied by large hail.

Hail, Lyon

When
July 1, 3:25 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
1.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.450, -95.790

Large hail, driven by damaging winds, broke windows, dented vehicles, and caused an unknown amount of crop damage.

Flash Flood, Lyon

When
July 1, 4:00 PM CST to 6:00 PM CST
Where
Lyon County, 2.3 mi SSE of Marshall to 2.07 mi NNE of Marshall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.420, -95.760

Heavy rain caused flash flooding of several streets in Marshall.

Hail, Nobles

When
July 1, 4:50 PM CST
Where
Nobles County, 2.3 mi SSW of Kinbrae
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.790, -95.520

Hail, Nobles

When
July 1, 4:56 PM CST
Where
Nobles County, 4.6 mi SSW of Kinbrae
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -95.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332994, 332996, 332999, 333002, 333003, 333004, 333005, 333006, 333007, 333620, 333621, 333623, 333624, 333626, 333627, 333628, 333629, 333688, 333690, 333691.